Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 70, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 7, 2016, 12:52 AM CDT for 6 counties in Iowa. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2016, 12:52 AM CDT (05:52 UTC)
- Expired
- Jul 7, 2016, 1:30 AM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Calhoun County, IA, Carroll County, IA, Greene County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 1:03 AM CDT | TSTM WND DMG | Manson, IA | 12 INCH IN DIAMETER TREE LIMBS DOWN. TIME ESTIMATED FROM RADAR. |
| Jul 7, 1:04 AM CDT | TSTM WND DMG | Rockwell City, IA | SPOTTER REPORTED NUMEROUS LARGE BRANCHES, 3-4 INCHES IN DIAMETER, DOWN IN TOWN ALONG WITH A COUPLE OF TREES, 9-12 INCHES IN DIAMETER, DOWN. ALSO REPORTED POWER LINES DOWN, BUT UNKNOWN IF TREES CAUSED IT. DELAYED REPORT, TIME RADAR ESTIMATED. |
| Jul 7, 1:30 AM CDT | TSTM WND DMG | 2 N Fort Dodge, IA | SPOTTER REPORTED SEEING NUMEROUS LARGE TREE BRANCHES DOWNED JUST SOUTH OF THE AIRPORT IN FORT DODGE, AS WELL AS SOME BENT AND FLATTENED CORN IN FIELDS. DELAYED REPORT, TIME RADAR ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 12:47 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3450 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.1
The text
As transmitted.
325
WUUS53 KDMX 070552
SVRDMX
IAC025-027-073-151-161-187-070630-
/O.NEW.KDMX.SV.W.0070.160707T0552Z-160707T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1252 AM CDT THU JUL 7 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEBSTER COUNTY IN CENTRAL IOWA...
SOUTHERN POCAHONTAS COUNTY IN NORTHWESTERN IOWA...
CALHOUN COUNTY IN WEST CENTRAL IOWA...
NORTHEASTERN CARROLL COUNTY IN WEST CENTRAL IOWA...
NORTHERN GREENE COUNTY IN WEST CENTRAL IOWA...
EASTERN SAC COUNTY IN WEST CENTRAL IOWA...
* UNTIL 130 AM CDT
* AT 1252 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES SOUTHWEST OF POCAHONTAS TO 7 MILES SOUTHWEST
OF SOUTH TWIN LAKE TO NEAR CARROLL...MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ROCKWELL CITY...SOUTH TWIN LAKE AND NORTH TWIN LAKE AROUND 100 AM
CDT.
MANSON AROUND 105 AM CDT.
FORT DODGE REGIONAL AIRPORT AROUND 125 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
CALLENDER...PALMER...PATON...CLARE...POMEROY...DANA...LANESBORO...
KNIERIM...LYTTON AND BLACKHAWK LAKE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4242 9498 4256 9497 4256 9492 4266 9481
4264 9400 4246 9399 4207 9425 4221 9512
TIME...MOT...LOC 0552Z 268DEG 47KT 4268 9483 4242 9479 4212 9495
HAIL...0.88IN
WIND...60MPH
$$
SKOW2 follow-up statements
156
WWUS53 KDMX 070614
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
114 AM CDT THU JUL 7 2016
IAC161-070624-
/O.CAN.KDMX.SV.W.0070.000000T0000Z-160707T0630Z/
SAC IA-
114 AM CDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SAC COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTH CENTRAL...WEST CENTRAL...NORTHWESTERN AND CENTRAL IOWA.
LAT...LON 4239 9475 4252 9475 4265 9479 4264 9400
4246 9399 4207 9425 4217 9487
TIME...MOT...LOC 0614Z 268DEG 47KT 4269 9447 4243 9443 4213 9459
$$
IAC025-027-073-151-187-070630-
/O.CON.KDMX.SV.W.0070.000000T0000Z-160707T0630Z/
WEBSTER IA-POCAHONTAS IA-CALHOUN IA-CARROLL IA-GREENE IA-
114 AM CDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR WEBSTER...SOUTHEASTERN POCAHONTAS...CALHOUN...NORTHEASTERN
CARROLL AND NORTHERN GREENE COUNTIES...
AT 114 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES EAST OF POCAHONTAS TO 8 MILES SOUTHEAST OF
MANSON TO 8 MILES NORTHEAST OF GLIDDEN...MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
FORT DODGE REGIONAL AIRPORT AROUND 125 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
CALLENDER...PALMER...PATON...CLARE...POMEROY...DANA...LANESBORO...
KNIERIM...CHURDAN AND LOHRVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4239 9475 4252 9475 4265 9479 4264 9400
4246 9399 4207 9425 4217 9487
TIME...MOT...LOC 0614Z 268DEG 47KT 4269 9447 4243 9443 4213 9459
HAIL...<.75IN
WIND...60MPH
$$
SKOW858
WWUS53 KDMX 070629
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
129 AM CDT THU JUL 7 2016
IAC025-027-073-151-187-070639-
/O.EXP.KDMX.SV.W.0070.000000T0000Z-160707T0630Z/
WEBSTER IA-POCAHONTAS IA-CALHOUN IA-CARROLL IA-GREENE IA-
129 AM CDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEBSTER...SOUTHEASTERN
POCAHONTAS...CALHOUN...NORTHEASTERN CARROLL AND NORTHERN GREENE
COUNTIES WILL EXPIRE AT 130 AM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTH CENTRAL...WEST CENTRAL...NORTHWESTERN AND CENTRAL IOWA.
LAT...LON 4239 9475 4252 9475 4265 9479 4264 9400
4246 9399 4207 9425 4217 9487
TIME...MOT...LOC 0629Z 268DEG 47KT 4270 9421 4244 9417 4214 9433
$$
SKOWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 12:12 AM CDT, 40 minutes earlier.
Area forecast discussion, Jul 7, 12:12 AM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1212 AM CDT Thu Jul 7 2016 ...Updated Aviation Discussion... .SHORT TERM.../Tonight/ Issued at 308 PM CDT Wed Jul 6 2016 Main concern about the short term period is severe wx potential overnight. Surface front is progged to lift north this evening/tonight... reaching northern IA. Per SPC Day1 outlook...much of the northern CWA is in Enhanced Risk...with the remainder of the CWA in Slight Risk...tonight. Moderate risk just to the NW of the CWA...in far NW IA. Cannot see much reason to disagree with SPC Day1 outlook narrative. ESRL HRRR seems to show current thinking rather well. Expect the forward-propagating MCS to enter the NW CWA after 05Z...reaching the eastern CWA by 08-09Z. The northern half of IA looks most likely to see the brunt of the convection tonight...thus have kept the highest POPs there. Although all modes of severe wx are possible...greatest threat would be damaging wind gusts. Cannot rule out possibility of QLCS/leading edge tornadoes depending on strength/orientation of 0-3km shear. Storms will also have potential to produce very heavy rain. Given expected progressive nature of the storm complex overnight...along with 1-hr flash flood guidance values being generally no less than 1.5 to 2 in...expect minimal flash flood threat. May see some isolated minor flooding and PONDING issues especially in urban areas though...but will hold off on Flash Flood Watch at this time. .LONG TERM.../Thursday through Wednesday/ Issued at 308 PM CDT Wed Jul 6 2016 The long term forecast period can be broken down into three distinct periods. Active, then quiet, then generally active again, corresponding with changes in the 500 mb pattern. On Thursday morning an MCS will likely be over or just departing our area to the east, leaving a large but relatively shallow cold pool in its wake. The southern boundary of this cold pool may be to our south or may like somewhere across our area at sunrise, depending on convective evolution tonight as discussed in the short term section above. Meanwhile a broad surface low pressure area will remain across Kansas and Nebraska, with a vigorous 500 mb shortwave moving across the northern Rockies. During the day as the shortwave approaches the broad surface low will gradually move eastward as an elongated trough, while the outflow boundary forming the southern edge of the cold pool will either stall or more likely retreat northward as an effective warm front. The intersection of these two features will provide a triple point for more thunderstorm development during the afternoon and evening, in conjunction with peak heating/destabilization and the broad forcing for vertical ascent associated with the approaching shortwave. Given the strength of the flow fields/vertical shear and instability in place the environment will certainly be supportive of severe weather. However, there is uncertainty as to the location and magnitude of these storms as it will be conditional on how the earlier MCS evolves late tonight. The SPC day 2 outlook covers this threat well with a broad Enhanced Risk, which will be reassessed tomorrow morning in wake of the MCS. The Thursday storm system will quickly blow out to the east on Thursday night and be replaced by deep layer ridging through Sunday. On Friday lingering cyclonic flow associated with the departing low pressure system will bring moderate northwest breezes and cool weather to the area, with the winds lightening up and cool temperatures persisting for the weekend as a surface high pressure ridge slides by. On Sunday as low level winds come around to south southeast and the thermal ridge aloft moves overhead we should see some warming, but this will be mitigated by cool upstream trajectories and a lack of atmospheric mixing. By the end of the weekend a larger and deeper trough will be moving into the Rockies and this will be a weather-maker for us early next week. It remains to be seen to what extent the 500 mb closed low associated with this system may be able to move eastward and penetrate the ridge in place across the central U.S. or whether it will instead glance off northeastward. The ECMWF is currently taking the more northeastward solution while the GFS brings the low somewhat more eastward. There is broad agreement on a general solution for the associated synoptic features however, with a surface trough across Nebraska and the Dakotas providing a focus for thunderstorm development on Monday. This may push resulting storms into our area around Monday night and Tuesday, though confidence is low in such a scenario this far out. Have maintained mid-range POPs for now and will await more data in the coming days before attempting to refine details. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1212 AM CDT Thu Jul 7 2016 Line of storms moving into western to northwest Iowa look to impact FOD to MCW between 06-08z with the potential for severe winds. Storms look to move into DSM to ALO, but lower confidence in the severe threat. Likley to see some brief MVFR to IFR visibility and ceilings with this line of storms, but low confidence in duration. OTM may get missed by this first round of storms, but the next round with the cold front later Thursday afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Zogg LONG TERM...Lee AVIATION...Podrazik
Hazardous weather outlook, Jul 6, 3:55 PM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 355 PM CDT WED JUL 6 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-071100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 355 PM CDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY AFTER MIDNIGHT TONIGHT...ESPECIALLY NORTH OF INTERSTATE 80. THE PRIMARY THREAT IS DAMAGING WIND. IN ADDITION...HAIL...HEAVY RAIN AND LOCALIZED FLOODING ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE LIKELY ON THURSDAY ESPECIALLY IN THE LATE AFTERNOON AND EVENING. THERE IS AN ENHANCED RISK OF SEVERE WEATHER WITH ALL MODES POSSIBLE...POTENTIALLY INCLUDING A FEW TORNADOES...ALONG WITH LOCALLY HEAVY RAINFALL. THURSDAY WILL ALSO BE WARM AND VERY HUMID. HEAT INDEX VALUES MAY REACH OR JUST EXCEED 100 DEGREES ACROSS SOUTHERN IOWA. THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST FROM SUNDAY THROUGH THE MIDDLE OF NEXT WEEK...WITH THE HIGHEST CHANCES FROM LATE MONDAY INTO LATE TUESDAY. THE RISK OF SEVERE WEATHER IS UNCLEAR AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD VERY WELL BE NEEDED THROUGH THURSDAY EVENING...ESPECIALLY TONIGHT AND AGAIN LATE THURSDAY. LEE
In the hours before
Special weather statement, Jul 7, 12:45 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1245 AM CDT THU JUL 7 2016
IAZ004-005-015-023-024-070645-
EMMET IA-PALO ALTO IA-HUMBOLDT IA-POCAHONTAS IA-KOSSUTH IA-
1245 AM CDT THU JUL 7 2016
...ISOLATED STRONG WINDS WITH LINE OF THUNDERSTORMS MOVING INTO
NORTH CENTRAL IOWA...
AT 1244 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM EVERLY TO NEAR ALBERT CITY. MOVEMENT WAS
NORTHEAST AT 50 MPH.
ISOLATED WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ESTHERVILLE...ALGONA...EMMETSBURG...POCAHONTAS...DAKOTA CITY...
HUMBOLDT...LAURENS...INGHAM LAKE...RUSH LAKE...FIVE ISLAND LAKE...
IOWA LAKE...SILVER LAKE...HIGH LAKE...OKAMANPEDAN LAKE...LOST ISLAND
LAKE...SWAN LAKE...ARMSTRONG...GRAETTINGER...WEST BEND AND RUTHVEN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTH CENTRAL...CENTRAL AND NORTHWESTERN IOWA.
LAT...LON 4350 9442 4321 9418 4268 9397 4264 9397
4264 9415 4269 9491 4342 9491 4350 9469
TIME...MOT...LOC 0544Z 248DEG 43KT 4317 9530 4270 9491
SKOWThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:20 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Pocahontas, Sac | 40 min |
| Jul 7, 12:45 AM CDT | Special Weather Statement | DMX | Emmet, Humboldt, Kossuth, Palo Alto, Pocahontas | 60 min |
| Jul 7, 1:09 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 36 min |
| Jul 7, 1:22 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto, Pocahontas | 38 min |
| Jul 7, 1:28 AM CDT | Special Weather Statement | DMX | Boone, Greene, Hamilton, Hardin, Story, Webster | 62 min |
| Jul 7, 1:58 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Franklin, Hancock, Kossuth, Winnebago, Worth and 1 more | 47 min |
| Jul 7, 2:43 AM CDT | Severe Thunderstorm Warning | DMX | Worth | 32 min |
| Jul 7, 3:33 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 42 min |
| Jul 7, 4:14 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 46 min |
| Jul 7, 5:45 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Wapello | 45 min |
| Jul 7, 4:53 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Palo Alto | 39 min |
| Jul 7, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 2 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.